Alert archive / South Dakota / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 244, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 11, 2008, 5:58 PM CDT for Charles Mix County, Gregory County, South Dakota. It was in force for 38 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 11, 2008, 5:58 PM CDT (22:58 UTC)
- Expired
- Aug 11, 2008, 6:36 PM CDT
- In force
- 38 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
Counties Charles Mix County, SD, Gregory County, SD
The radar
The Sioux Falls radar (KFSD), 158 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 11, 6:00 PM CDT | HAIL 1 | 1 Ene Bonesteel, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 11, 2:58 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 11.0 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 161 J/kg
- Mixed-layer CIN
- -85 J/kg
- Mixed-layer LCL
- 684 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -47 m²/s²
- 0-3 km storm-relative helicity
- -42 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KFSD 112258
SVRFSD
SDC023-053-112345-
/O.NEW.KFSD.SV.W.0244.080811T2258Z-080811T2345Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
558 PM CDT MON AUG 11 2008
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN CHARLES MIX COUNTY IN SOUTH CENTRAL SOUTH DAKOTA
SOUTHEASTERN GREGORY COUNTY IN SOUTH CENTRAL SOUTH DAKOTA
* UNTIL 645 PM CDT
* AT 557 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
STORM WAS LOCATED 19 MILES WEST OF PICKSTOWN...OR 17 MILES
NORTHWEST OF SPENCER...MOVING SOUTHEAST AT 29 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
LAKE ANDES AROUND 620 PM CDT...
PICKSTOWN AROUND 630 PM CDT...
RAVINIA AROUND 635 PM CDT...
MARTY AROUND 640 PM CDT...
AT 550 PM CDT...GOLF BALL SIZED HAIL WAS REPORTED IN BONESTEEL.
THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.
THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
MONDAY EVENING FOR SOUTHEASTERN SOUTH DAKOTA.
LAT...LON 4315 9840 4288 9823 4293 9838 4300 9849
4300 9898 4321 9886
TIME...MOT...LOC 2257Z 293DEG 25KT 4306 9885
$$
082 follow-up statements
000
WWUS53 KFSD 112324
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
624 PM CDT MON AUG 11 2008
SDC023-053-112345-
/O.CON.KFSD.SV.W.0244.000000T0000Z-080811T2345Z/
GREGORY SD-CHARLES MIX SD-
624 PM CDT MON AUG 11 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR SOUTHERN CHARLES MIX AND SOUTHEASTERN GREGORY COUNTIES...
AT 624 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL. THIS STORM WAS LOCATED 4 MILES WEST OF PICKSTOWN...OR NEAR
PICKSTOWN...MOVING EAST AT 31 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
PICKSTOWN...LAKE ANDES AROUND 630 PM CDT...
MARTY...RAVINIA AROUND 640 PM CDT...
THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.
AT 600 PM CDT...QUARTER SIZED HAIL WAS REPORTED 1 MILE NORTHEAST OF
BONESTEEL.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
MONDAY EVENING FOR SOUTHEASTERN SOUTH DAKOTA.
LAT...LON 4315 9840 4288 9823 4293 9838 4300 9849
4300 9898 4321 9886
TIME...MOT...LOC 2324Z 277DEG 27KT 4306 9859
$$
08000
WWUS53 KFSD 112336
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
636 PM CDT MON AUG 11 2008
SDC023-053-112345-
/O.CAN.KFSD.SV.W.0244.000000T0000Z-080811T2345Z/
GREGORY SD-CHARLES MIX SD-
635 PM CDT MON AUG 11 2008
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN CHARLES MIX AND
SOUTHEASTERN GREGORY COUNTIES IS CANCELLED...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
MONDAY EVENING FOR SOUTHEASTERN SOUTH DAKOTA.
LAT...LON 4315 9840 4288 9823 4293 9838 4300 9849
4300 9898 4321 9886
TIME...MOT...LOC 2335Z 293DEG 25KT 4296 9852
$$
08What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 3:25 PM CDT, 2 hours 33 minutes earlier.
Area forecast discussion, Aug 11, 3:25 PM CDT, 2 hours 33 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 325 PM CDT MON AUG 11 2008 .DISCUSSION... IMMENSE UPR WAVE PUSHING OUT OF WY INTO WRN SD ATTM. STRONG LIFT APPARENTLY NOW STARTING TO WORK OUT ACRS SFC BNDRY IN CNTRL SD WHERE AIRMASS HAS DESTABILIZED TO A NEARLY UNCAPPED 1500 J/KG IN PARTIAL CLEARING BEHIND ISENTROPIC TRANSPORT CLOUD DEBRIS/ELEVATED SHRA/TSRA TO THE E. MUCH MORE STABLE AIRMASS TO THE E THRU THE JAMES VALLEY...SO EXPECT SVR THREAT TO BE LIMITED TO THE WRN CWA WHERE RECENT WATCH WAS ISSUED. SHEAR IS WEAK AT BEST...WITH EFFECTIVE SHEAR OF 25 KTS LT AFTN AND PERHAPS REACHING 30 KTS AS UPR WAVE APPROACHES. THIS FAVORS MORE MULTICELLULAR STRUCTURE. STRENGTH OF FORCING AND APPARENT LACK OF STRONG CAPPING...SO EXPECT COVERAGE TO RESPOND QUITE EFFECTIVELY TO LIFT FORCING...AND WL UP MOST AREA TO LKLY TO CATEGORICAL PUSHING THRU ARND I90 OR NWRD. WHILE SVR THREAT WILL DWINDLE E...WL PUSH HEAVY RAIN MENTION ALONG WITH MAIN LINE OF TSRA EWRD LTR AFTN/EVNG HOURS. FNT WL HANG UP A BIT OVR FAR ERN CWA TUE MORNING AND THEN PUSH THRU BY AFTN. STILL REMAINS UNSTABLE ACRS FAR ERN CWA TUES AFTN AND WITH COLD AIR ALOFT AND SFC DPS NEAR 60...CUD SEE A FEW TRW POP UP FAR E DURING THE AFTN. WL KEEP 20% FAR E INTO THE AFTN. REST OF CWA WL SEE DRIER AIR MOVE IN AND PLENTY OF SUN BY MID MORN. HIGH TEMPS ON TUES SHUD BE WARMER THAN TODAY DUE TO MORE SUN AND BETTER MIXING. WITH DRY AIR IN PLACE TUES NIGHT SHUD SEE LOWS IN THE 50S FOR WED MORN WITH CLR SKIES AND LGT WINDS. WED WL BE A BETWEEN DAY AHEAD OF UPPER LOW THAT WL DIG SWD ACRS THE PLAINS. SO DURING THE DAY WARM AND DRY WX IS EXPECTED WITH THE PSBLTY OF A FEW TRW SPREADING INTO WRN CWA LATE WED NIGHT AS UPPER LOW APPROACHES. WL GET A LOT MORE ACTIVE THU INTO SAT AS UPPER LOW SLOWLY DROPS THRU THE DAKOTAS INTO NEB. QUITE UNUSUAL FOR AUG TO HAVE SUCH A LARGE UPPER LOW PLANT ITSELF OVR THE NRN PLAINS. MORE LIKE A SPRING STORM THAN ANYTHING ELSE. SO SHUD EXPECT A DECENT CHC OF RW/TRW THU INTO SAT AND POT FOR HEAVY RAINS. DOUBT MUCH SVR WX...AS SYS MORE LIKELY TO PRODUCE WDPSRD RAINS. TEMPS WL ALSO BE QUITE COOL AND IF RAIN IS WDSPRD DURING THE DAYTIME HOURS...WL BE HARD TO REACH 70 DEGREES AS H85 TEMPS ONLY +10 TO +13. SO FOR THU THRU SAT WL KEEP TEMPS COOLER WITH COOLEST TEMPS FRI AND SAT. SUN CUD ALSO BE WET IF UPPER LOW DOESNT MOVE. FOR NOW WL LEAVE SUN DRY BUT THIS CUD CHANGE ESPEC ERN CWA IF SYS DOESNT MOVE. && .AVIATION... REMNANT MVFR CIGS MAINLY THRU NW IA AND SW MN WL BE ON THE DECLINE AS THE AFTN CONTINUES...WITH THE ONLY REAL THREAT TO OTHERWISE VFR CONDITIONS BEING THUNDERSTORMS EXPECTED TO ACCOMPANY A STRONG UPPER LEVEL DISTURBANCE ACRS THE REGION. MAINLY ELEVATED SHRA/TSRA WL CONTINUE THRU THE JAMES VALLEY REGION MID AFTN...BUT AS THEY SHIFT EWRD WL MOVE INTO A MORE STABLE AIRMASS AND TRANSITION TOWARD MID LVL SHRA. EXPECT MORE SFC BASED STORMS DEVELOPING IN CNTRL SD TO PUSH EWRD AT 25 MPH AND WL BRING TEMPORARY MVFR/IFR VSBYS AND MVFR CIGS. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. &&
Hazardous weather outlook, Aug 11, 11:35 AM CDT, 6 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1135 AM CDT MON AUG 11 2008 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-121200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1135 AM CDT MON AUG 11 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE WEST OF A BROOKINGS TO YANKTON LINE INTO EARLY AFTERNOON. SEVERE WEATHER IS NOT EXPECTED FROM THIS ACTIVITY. ADDITIONAL THUNDERSTORMS ARE ANTICIPATED TO DEVELOP BY MID AFTERNOON IN SOUTH CENTRAL SOUTH DAKOTA...BECOMING MORE WIDESPREAD MOVING EASTWARD TOWARD THE JAMES VALLEY LATE AFTERNOON...AND INTERSTATE 29 BY EARLY EVENING. A FEW STORMS COULD BECOME SEVERE DURING THE LATE AFTERNOON AND EVENING FROM THE JAMES VALLEY WESTWARD...WITH WIND GUSTS IN EXCESS OF 60 MPH AND HAIL TO QUARTER SIZE THE GREATEST THREATS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ISOLATED THUNDERSTORMS WILL BE POSSIBLE MID TO LATE AFTERNOON TUESDAY...MAINLY EAST OF A LINE FROM MARSHALL TO CHEROKEE. SEVERE WEATHER IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 3 PM WEST OF THE JAMES VALLEY. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
Nearby
Severe Thunderstorm Warnings in South Dakota, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.